Alert archive / Wisconsin / Flash Flood Warnings in 2010

Flash Flood Warning 6, NWS Green Bay, WI

July 27, 2010Florence County, Wisconsin

NWS Green Bay, WI issued this flash flood warning at Jul 27, 2010, 10:03 PM CDT for Florence County, Wisconsin. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 27, 2010, 10:03 PM CDT (03:03 UTC)
Expired
Jul 28, 2010, 4:00 AM CDT
In force
6 hr
Issued by
NWS Green Bay, WI
Area
Storm-based polygon
Flood severity
None

County Florence County, WI

The radar

The Marquette radar (KMQT), 91 km from the middle of the area, began a volume at 03:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 00:00Z, 3.1 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 00:00Z on 2010-07-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1763 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 00:00Z on 2010-07-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 185 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1763 J/kg
Mixed-layer CIN
-27 J/kg
Mixed-layer LCL
965 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
185 m²/s²
0-3 km storm-relative helicity
268 m²/s²
Significant tornado parameter
1.7
Supercell composite
8.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

551 
WGUS53 KGRB 280303
FFWGRB
WIC037-280900-
/O.NEW.KGRB.FF.W.0006.100728T0303Z-100728T0900Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE GREEN BAY WI
1003 PM CDT TUE JUL 27 2010

THE NATIONAL WEATHER SERVICE IN GREEN BAY HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  FLORENCE COUNTY IN NORTHEAST WISCONSIN...

* UNTIL 400 AM CDT WEDNESDAY

* AT 953 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  A CLUSTER OF SLOW MOVING THUNDERSTORMS WITH VERY HEAVY RAINFALL
  WILL CONTINUE TO PASS OVER THE AREA THROUGH EARLY WEDNESDAY 
  MORNING. DOPPLER RADAR ESTIMATES 2 TO 3 INCHES OF RAIN HAS 
  FALLEN THIS EVENING WITH LOCALLY HIGHER 4 TO 5 INCH AMOUNTS NEAR
  TIPLER. UP TO ANOTHER INCH OF RAIN IS EXPECTED THROUGH EARLY 
  WEDNESDAY MORNING. 

* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
  OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  FLORENCE AND TIPLER. MUCH OF THE RAIN HAS FALLEN OVER THE PINE
  RIVER BASIN...EXPECT RAPID RISES ON THE PINE RIVER AND ADJOINING
  SMALL STREAMS  

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL 
CREEKS AND STREAMS AND COUNTRY ROADS. DO NOT DRIVE YOUR VEHICLE INTO 
AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO 
GREAT TO ALLOW YOUR CAR TO CROSS SAFELY.

TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY 
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN GREEN 
BAY.

&&

LAT...LON 4599 8842 4600 8836 4597 8831 4596 8818
      4592 8809 4590 8810 4587 8806 4582 8812
      4579 8805 4571 8806 4573 8867 4600 8866
      4600 8862 4602 8860 4602 8850

$$

TDH
2 follow-up statements
762 
WGUS73 KGRB 280507
FFSGRB

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
1207 AM CDT WED JUL 28 2010

WIC037-280900-
/O.CON.KGRB.FF.W.0006.000000T0000Z-100728T0900Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
FLORENCE WI-
1207 AM CDT WED JUL 28 2010

...FLASH FLOOD WARNING REMAINS IN EFFECT FOR FLORENCE COUNTY UNTIL
400 AM CDT...

AT 1205 AM CDT...RUNOFF FROM HEAVY STORMS EARLIER TONIGHT WILL 
CONTINUE TO AFFECT THE COUNTY THIS MORNING.  RADAR ESTIMATES 
INDICATE 3 TO 5 INCHES OF RAIN FELL OVER PART OF THE COUNTY. 

RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
OCCUR. SOME LOCATIONS THAT MAY EXPERIENCE FLOODING 
INCLUDE...FLORENCE AND TIPLER. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLOODING IS OBSERVED...ACT QUICKLY. DO NOT
ENTER THE WATER. TURN AROUND AND MOVE UP TO HIGHER GROUND. DO NOT
STAY IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

REPORT FLOODING TO THE NEAREST LAW ENFORCEMENT AGENCY SO THAT THEY
MAY TAKE APPROPRIATE ACTION TO CLOSE FLOODED ROADWAYS. THEY WILL
RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE IN GREEN BAY.

&&

LAT...LON 4599 8842 4600 8836 4597 8831 4596 8818
      4592 8809 4590 8810 4587 8806 4582 8812
      4579 8805 4571 8806 4573 8867 4600 8866
      4600 8862 4602 8860 4602 8850

$$

TDH
441 
WGUS73 KGRB 280907
FFSGRB

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
407 AM CDT WED JUL 28 2010

WIC037-280916-
/O.EXP.KGRB.FF.W.0006.000000T0000Z-100728T0900Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
FLORENCE WI-
407 AM CDT WED JUL 28 2010

...THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR FLORENCE COUNTY HAS
BEEN ALLOWED TO EXPIRE...

EXCESS RUNOFF FROM HEAVY RAIN ENDED OVER THE WARNED AREA SEVERAL 
HOURS AGO. AT 330 AM THE FLORENCE COUNTY SHERIFFS DEPARTMENT HAD NO 
REPORTS OF FLOODING PROBLEMS IN THE COUNTY. IT IS STILL POSSIBLE 
THAT ONCE THE SUN RISES SOME FLOODING THAT WAS NOT SEEN EARLIER MAY 
BE REVEALED. PLEASE INFORM YOUR LOCAL LAW ENFORCEMENT AGENCY IF YOU 
OBSERVE FLOODING.

LAT...LON 4599 8842 4600 8836 4597 8831 4596 8818
      4592 8809 4590 8810 4587 8806 4582 8812
      4579 8805 4571 8806 4573 8867 4600 8866
      4600 8862 4602 8860 4602 8850

$$

MG

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before this flash flood warning went out at Jul 27, 3:31 PM CDT, 6 hours 32 minutes earlier.

Area forecast discussion, Jul 27, 3:31 PM CDT, 6 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREEN BAY WI
331 PM CDT TUE JUL 27 2010

.SHORT TERM...TONIGHT AND WEDNESDAY.

FORECAST CONCERNS ON PCPN POTENTIAL WITH ADVANCING COLD FRONT.
MCV FROM OVERNIGHT CONVECTION AND LLVL JET HAS MAINTAINED
CONVECTION THROUGH THE DAY OVER CENTRAL INTO NORTHEAST WI.
QUESTION IS WHAT THE DAYS RAIN HAS DONE TO POTENTIAL FOR
ADDITIONAL STORMS. VARIETY OF BOUNDARIES LEFT BEHIND IN ADDITION
TO WARM FRONT VCNTY MSP AND COLD FRONT WESTERN MN. HAVE TRENDED
TOWARDS SCENARIO PORTRAYED IN RAPID UPDATE RUC...WITH DEVELOPMENT
WESTERN WI/EASTERN MN...AND ADVANCING LINE OVERNIGHT WITH THE COLD
FRONT. STILL CAPPED A BIT IN MSP AREA GIVEN 18Z SOUNDING...THOUGH
NO INHIBITION AND 1200 CAPE IN GRB. SLIGHT RISK REMAINS FOR HAIL AND
DAMAGING WINDS OVER CENTRAL AND NORTHEAST WI...WITH INCREASING
SHEAR AS JET SINKS SOUTH INTO WESTERN LAKES. PRECIP WATERS STILL IN 1.5
TO 2 INCH RANGE WITH ONE INCH RAINFALL AMOUNTS ALREADY REPORTED IN
CENTRAL WI THIS AFTERNOON. POTENTIAL FOR 1 TO 1.5 INCH AMOUNTS
OVER CWA TONIGHT...NAM/RUC POINT TO NORTHERN WI...THOUGH
CONFIDENCE IN FORECAST LOW.

FRONT TO MOVE THROUGH EARLY MORNING HOURS. 850 FLOW SHIFTS NW
WITH DRIER CONDITIONS BY AFTERNOON.

.LONG TERM...WEDNESDAY NIGHT THRU NEXT TUESDAY. SURFACE HIGH
PRESSURE AREA TO DOMINATE THE AREA/S WEATHER INTO FRIDAY. IN
GENERAL...THE SURFACE HIGH PRESSURE AREA IS NEARLY STATIONARY OVER
THE GREAT LAKES REGION WHILE THE RETURN FLOW ON THE BACK SIDE
OF THE HIGH REMAINS OVER THE NORTHERN PLAINS. MODELS HAVE BEEN
ATTEMPTING TO SLIDE SOME PCPN INTO THE AREA FROM THE WEST FRIDAY
INTO SUNDAY PERIOD. THIS MORNING MODEL RUNS HAVE TRENDED WITH
A FRONTAL BOUNDARY SHIFT NORTH INTO IOWA LATER FRIDAY AS A SHORT
WAVE TROF WITH A RRQ REGION OF THE UPPER JET SLIDES SEWD OVER OR
NEAR THE FORECAST AREA. GFS IS VERY AGGRESSIVE WITH THIS FEATURE
WHILE THE NAM KEEPS THESE DYNAMICS FURTHER SOUTH AND WEST.
AT THIS TIME WILL CONFINE BEST CHC OF RAIN FOR AREAS SOUTH AND
WEST OF THE AREA LATE FRIDAY INTO THE FRIDAY NIGHT PERIOD. REMOVED
THE AFTERNOON CHC FOR SATURDAY...MAY BE NEEDED LATER ON BUT THE THREAT
OF THIS BOUNDARY SHIFTING TOWARD TOWARD THE REGION IS
QUESTIONABLE. DUE TO LACK OF CONSISTENCY WITH FEATURES FOR FOCUS
OF CONVECTION...AFTER FRIDAY NIGHT WILL LEAN TOWARD A DRIER
FORECAST UNTIL THE MONDAY NIGHT INTO TUESDAY TIME WHERE MDM PROGS
ARE IN RELATIVELY GOOD AGREEMENT THAT FAR OUT WITH A FROPA PASSAGE.
&&

.AVIATION...COLD FRONT ADVANCING THROUGH STATE TONIGHT WILL BRING
THUNDERSTORMS TO AREA THIS EVENING INTO OVERNIGHT HOURS. VFR
CONDITIONS BEHIND FRONT WED AFTERNOON.
&&

.HYDROLOGY...HIGH RAINFALL RATES AND RAINFALL AMOUNTS ON ONE TO
TWO INCHES AGAIN INCREASES RISK OF FLOODING.  SEE ESF.
&&

.GRB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

TE/TDH
Hazardous weather outlook, Jul 27, 4:14 PM CDT, 5 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
414 PM CDT TUE JUL 27 2010

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-282115-
VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-LINCOLN-LANGLADE-
MENOMINEE-NORTHERN OCONTO-DOOR-MARATHON-SHAWANO-WOOD-PORTAGE-
WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-WINNEBAGO-CALUMET-
MANITOWOC-SOUTHERN MARINETTE-SOUTHERN OCONTO-
414 PM CDT TUE JUL 27 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST
WISCONSIN.

.DAY ONE...TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS CENTRAL
AND NORTHEAST WISCONSIN TONIGHT. DAMAGING WINDS...LARGE HAIL AND
LOCALLY HEAVY RAIN ARE THE MAIN THREATS WITH THESE STORMS. THERE
IS ALSO A POTENTIAL FOR TORNADOES EARLY THIS EVENING OVER CENTRAL
WISCONSIN.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY THIS AFTERNOON AND TONIGHT.

LMZ521-522-541>543-282115-
THE BAY OF GREEN BAY SOUTH OF A LINE FROM CEDAR RIVER MI TO ROCK
ISLAND PASSAGE-LAKE MICHIGAN FROM WASHINGTON ISLAND TO SHEBOYGAN-
414 PM CDT TUE JUL 27 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST LAKE
MICHIGAN AND THE WATERS OF GREEN BAY.

.DAY ONE...TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS WITH LARGE HAIL AND STRONG WIND
GUSTS. THESE STORMS MAY POSE A HAZARD FOR SMALL CRAFT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

In the hours before

Local storm report, Jul 27, 8:51 PM CDT, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
851 PM CDT TUE JUL 27 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0848 PM     TSTM WND GST     5 NW RHINELANDER        45.68N 89.48W
07/27/2010  E65.00 MPH       ONEIDA             WI   PUBLIC

            REPORTED IN NEWBOLD.

&&

BERSCH
Local storm report, Jul 27, 9:02 PM CDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
902 PM CDT TUE JUL 27 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 PM     TSTM WND DMG     MANITOWISH WATERS       46.13N 89.88W
07/27/2010                   VILAS              WI   EMERGENCY MNGR

            REPORTS OF TREES AND POWER LINES DOWN THROUGHOUT THE
            COUNTY

&&

TOMH
Local storm report, Jul 27, 9:05 PM CDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
905 PM CDT TUE JUL 27 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0851 PM     TSTM WND DMG     6 E ALVIN               46.01N 88.68W
07/27/2010                   FOREST             WI   PUBLIC

            TREES DOWN ON HWY 70 NEAR FLORENCE COUNTY BORDER. TIME
            ESTIMATED.

&&

BERSCH
Local storm report, Jul 27, 9:15 PM CDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE GREEN BAY WI
915 PM CDT TUE JUL 27 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 PM     TSTM WND DMG     MANITOWISH WATERS       46.13N 89.88W
07/27/2010                   VILAS              WI   EMERGENCY MNGR

            REPORTS OF TREES AND POWER LINES DOWN THROUGHOUT THE
            COUNTY

&&

TOMH
Local storm report, Jul 27, 9:28 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
928 PM CDT TUE JUL 27 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0920 PM     TSTM WND GST     IRMA                    45.34N 89.66W
07/27/2010  E60 MPH          LINCOLN            WI   AMATEUR RADIO

            HWY 39 AND COUNTY ROAD J.

&&

BERSCH
Local storm report, Jul 27, 9:29 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
929 PM CDT TUE JUL 27 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0923 PM     TSTM WND DMG     2 S FLORENCE            45.90N 88.25W
07/27/2010                   FLORENCE           WI   PUBLIC

            TREES DOWN ON HWY 70 AND COUNTY ROAD N.

&&

BERSCH

The office that day

Everything else NWS Green Bay, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 27, 7:09 PM CDTSevere Thunderstorm WarningGRBVilas66 min
Jul 27, 7:28 PM CDTSevere Thunderstorm WarningGRBFlorence, Marinette54 min
Jul 27, 7:31 PM CDTFlash Flood WatchGRBBrown, Calumet, Door, Florence, Forest, Kewaunee and 16 more6 hr
Jul 27, 7:31 PM CDTTornado WarningGRBVilas44 min
Jul 27, 8:01 PM CDTSevere Thunderstorm WarningGRBOneida59 min
Jul 27, 8:16 PM CDTSevere Thunderstorm WarningGRBOneida, Vilas36 min
Jul 27, 8:34 PM CDTSevere Thunderstorm WarningGRBFlorence, Forest41 min
Jul 27, 8:55 PM CDTSevere Thunderstorm WarningGRBForest, Langlade, Lincoln, Oneida65 min
Jul 27, 9:16 PM CDTSevere Thunderstorm WarningGRBFlorence, Forest, Marinette59 min
Jul 27, 9:39 PM CDTSevere Thunderstorm WarningGRBMarathon51 min
Jul 27, 9:46 PM CDTSevere Thunderstorm WarningGRBForest, Langlade, Marinette, Oconto44 min
Jul 27, 9:54 PM CDTSevere Thunderstorm WarningGRBLanglade, Menominee, Shawano37 min
Jul 27, 10:20 PM CDTSevere Thunderstorm WarningGRBMarinette, Oconto37 min
Jul 27, 10:29 PM CDTSevere Thunderstorm WarningGRBMarathon, Portage, Wood61 min
Jul 27, 11:05 PM CDTSevere Thunderstorm WarningGRBWood29 min

Nearby

Flash Flood Warnings in Wisconsin, 2010Every flash flood warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.